Ask a doctor

Safe to Drink Alcohol While on Accutane?

I went out drinking last night and I'm on Accutane, should I worry? I'm on 60 Mg of Accutane a day, if this is the only alcohol I consume while on the Accutane do I have anything to worry about?

Doctor Answers 3

Alcohol while on Accutane

The reason a person should not drink alcohol while on accutane is because this medication is metabolized by the liver. Accutane itself can cause mild liver dysfunction so if you drink alcohol on top of taking the medication, the liver is taking another "hit" so to speak. I would strongly advise against drinking alcohol while on Accutane. That being said, I have had certain patients ignore my advice. They do not appear to have suffered any long-term liver damage. I would not worry about what you have done, but I would not let it happen again.

Good luck.


San Diego Dermatologist
5.0 out of 5 stars 5 reviews

Accutane and Alcohol

If this is the only alcohol you consumed while on Accutane, I don't think you did much harm.

Since alcohol and Accutane are both metabolized by the liver, it's not wise to do both at the same time.

But we're all human and some patients continue to drink while they take Accutane.  I have to warn them against that and it's best in my opinion to follow that advice.

If I had a patient I knew was binge drinking while on Accutane, I would probably discontinue therapy, following my primary responsibility to my patient's general health.

Michael A. Greenberg, MD
Elk Grove Village Dermatologist
5.0 out of 5 stars 3 reviews

Officially no. But.....

As Dr Chen has eluded, this drug is metabolised by the liver, and so is alcohol. The product guidelines states no alcohol, and from a legal point of view, we have to point this out to patients. The flip side, is that if you are sensible, and providing you have no liver problems such as viral hepatitis or are on other liver -toxic drugs, taking a drink or two every few weeks should be OK, once again providing your dermatologist monitors your liver whilst you are on Oratane/ Roaccutane/ Accutane. 

Moderation is the key. 

Dr Davin Lim 
Laser Dermatologist

Davin Lim, MBBS, FACD
Brisbane Dermatologist
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.